This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I am a 39 year old woman and I have been taking topamax for about seven months. I am very pleased with the way it has worked on my mood swings. I feel solid and strong for the first time in 10 years. What I am not so happy about is that it is making my hair fall out, at least I think it is. My doctor can find no other medical reason for the problem. Has anyone else had this problem and if so what have you done about it? I really don't want to have to change my meds but I really don't want to lose all of my hair either. Just as a piece of important information my doctor chose the topomax (topamax) specifically for its tendancy to not cause wieght gain as I seem to be susceptible to that particular side effect. I had to change my anti-depressant due to a significant weight gain, the health threatening kind, caused by those meds. I would appreciate any advise.
I don't know about this side effect, but there some of these kind of side effects that specialist encounter in other fields. Just a few weeks ago, an opthamologist told me about the rare danger of using Topomax (topamax) with glaucoma, so maybe you should consult a dermatologist to see if they know anything about this.
I am also taking Topamax. When I started it, I was warned that hair loss was a possibility (as with Depakote, and some of the other anticonvulsants), possibly from a lack of selenium and a couple of other minerals. My psychiatrist suggested taking one of the daily multivitamins formulated for older people, with extra trace minerals, such as Centrum Silver. I don't know if it really helps, but it couldn't hurt, and I haven't noticed any thinning hair during several years on Topamax--unlike on Depakote earlier, without supplements.
You might try adding Biotin, a B-vitamin, to your daily regimen. My experience suggests that certain drugs can cause specific vitamin/mineral deficiencies, which are unfortunately often regarded as new disorders.
My doctor prescribed Topomax (topamax) to me, but never really told me what part of my Mental Health it was helping! What is it for? And when I was taking it I also took Zoloft, and Trazadone. With those three combinations of pills I lost an enourmous amout of weight! My doctor said it was the Topomax (topamax) that was doing that, but why? Can you help me out?!
I'm a Psychiatric Nurse...saw your post. Topamax is currently being used in Psychiatry to treat Bipolar Disorder..it helps stabilize the mood. The Zoloft is an anti-depressant. They work together to bring the mood to a stable midline, rather than having highs and lows. The Trazedone was probably being given at nighttime for sleep(usually a 50 mg. dosage or so.) It is not addictive, nor is the Topamax or Zoloft. Topamax can cause huge weight losses just on its own..most people love it!
People who suffer from debillitating migraines are getting GREAT responses from Topamax at high dosages...it's a wonderful drug for alot of conditions, but it originally was put on the market for seizure control!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.